clopen.solutions
OP-00557 Open

Minimal filling volume of a simple manifold

Submit a result

Let $n \ge 2$. A compact Riemannian manifold $(M^n, g)$ is simple if its boundary is strictly convex and any two points are joined by a unique minimizing geodesic depending smoothly on its endpoints; a simple manifold is diffeomorphic to a ball. It is a minimal filling if every compact oriented Riemannian $n$-manifold $(N, h)$ with $\partial N = \partial M$ whose intrinsic distance satisfies $$d_h(x, y) \ge d_g(x, y) \qquad (x, y \in \partial M)$$ has $\operatorname{Vol}_h(N) \ge \operatorname{Vol}_g(M)$; the topology of $N$ is unrestricted. Burago and Ivanov proved that a metric on a region of $\mathbb{R}^n$ with connected boundary that is sufficiently $C^2$-close to the Euclidean metric is a minimal filling, and proved the same for metrics close to a hyperbolic one; Ruan extended this to metrics close to a negatively curved symmetric metric. In dimension two Ivanov proved that every simple surface is a minimal filling among fillings homeomorphic to the disc. Since the hemisphere is a limit of simple manifolds, an affirmative answer would imply Gromov's filling area conjecture, that every orientable surface isometrically filling the circle of length $2\pi$ has area at least $2\pi$ (Ivanov).

Problem. Is every simple Riemannian manifold of dimension $n \ge 2$ a minimal filling? No statement about the equality case is asked for.

Source: Ivanov (2010), Conjecture 1.6, in his ICM 2010 lecture.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DG — Differential Geometry
Secondary
MG
Keywords
AIM Open Applied Problems, boundary distance functions, minimal fillings

References

@inproceedings{ivanov2010,
  author        = {Ivanov, Sergei},
  title         = {Volume comparison via boundary distances},
  booktitle     = {Proceedings of the International Congress of Mathematicians 2010 (ICM 2010), Vol. II},
  publisher     = {Hindustan Book Agency},
  address       = {New Delhi},
  year          = {2010},
  pages         = {769--784},
  doi           = {10.1142/9789814324359_0073},
  eprint        = {1004.2505},
  archivePrefix = {arXiv},
}
@article{burago2010,
  author  = {Burago, Dmitri and Ivanov, Sergei},
  title   = {Boundary rigidity and filling volume minimality of metrics close to a flat one},
  journal = {Ann. of Math. (2)},
  volume  = {171},
  number  = {2},
  year    = {2010},
  pages   = {1183--1211},
  doi     = {10.4007/annals.2010.171.1183},
}
@article{burago2013,
  author        = {Burago, Dmitri and Ivanov, Sergei},
  title         = {Area minimizers and boundary rigidity of almost hyperbolic metrics},
  journal       = {Duke Math. J.},
  volume        = {162},
  number        = {7},
  year          = {2013},
  pages         = {1205--1248},
  doi           = {10.1215/00127094-2142529},
  eprint        = {1011.1570},
  archivePrefix = {arXiv},
}
@article{ruan2025,
  author        = {Ruan, Yuping},
  title         = {Filling volume minimality and boundary rigidity of metrics close to a negatively curved symmetric metric},
  journal       = {Math. Ann.},
  volume        = {391},
  number        = {1},
  year          = {2025},
  pages         = {1065--1122},
  doi           = {10.1007/s00208-024-02941-6},
  eprint        = {2201.09175},
  archivePrefix = {arXiv},
}
@article{ivanov2011,
  author        = {Ivanov, Sergei},
  title         = {Filling minimality of {F}inslerian 2-discs},
  journal       = {Proc. Steklov Inst. Math.},
  volume        = {273},
  number        = {1},
  year          = {2011},
  pages         = {176--190},
  doi           = {10.1134/S0081543811040079},
  eprint        = {0910.2257},
  archivePrefix = {arXiv},
}
@article{gromov1983,
  author  = {Gromov, Mikhael},
  title   = {Filling {R}iemannian manifolds},
  journal = {J. Differential Geom.},
  volume  = {18},
  number  = {1},
  year    = {1983},
  pages   = {1--147},
  doi     = {10.4310/jdg/1214509283},
}
@misc{aim-simple-manifold-minimal-filling,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Minimal filling volume of a simple manifold}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/121-simple-manifold-minimal-filling.md},
  note         = {Entry 121 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00557, "Minimal filling volume of a simple manifold", clopen.solutions.